West Virginia, 2024

Damaging Winds in West Virginia, September 21, 2024

September 21, 2024 · NWS RLX · 2 events in 2 counties and zones

A cold front trekking through the Ohio Valley on September 21st resulted in two instances of strong thunderstorms across West Virginia. The first storm that entered into Tyler County on that afternoon resulted in damaging winds as the direct result of a microburst.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front trekking through the Ohio Valley on September 21st resulted in two instances of strong thunderstorms across West Virginia. The first storm that entered into Tyler County on that afternoon resulted in damaging winds as the direct result of a microburst. This contributed to significant roof and tree damage along a street within the town of Sistersville. Another storm toppled down a single tree in Lewis County. Otherwise, radar activity proved to be weak and did not cause any other storm damage in the state. An excessive amount of moisture accompanying the front also yielded bursts of heavy rainfall. A member of the public recorded 1.45 inches of rain had fallen at their home near Hacker Valley in Webster County. However, with the historic drought ongoing in West Virginia, the ground was able to soak up the rain and did not lead to any reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 21, 12:24 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 21, 12:24 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
124 PM EDT Sat Sep 21 2024

.SYNOPSIS...
The weekend opens up with a cold front that may produce a few
afternoon showers along the mountains. Drying out for the
remainder of the weekend, growing unsettled next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 121 PM Saturday...

A cold front is currently tracking eastward over southeast Ohio
at the time of this writing, and is expected to pass through
our region this evening. Ahead of the front will be isolated
showers and thunderstorms, with a marginal chance of severe
thunderstorms over the northern WV mountains. This area is just
downstream of a 500-mb vort. max. In addition, 0-6km bulk shear
and instability are slightly more favorable over the northern
mountains. The main threats of any stronger storms in this area
would be isolated damaging wind gusts and large hail.

In the wake of the frontal passage overnight, patchy dense fog
will develop in the river valleys, especially in places where
the ground is moist from rainfall today.

The hot and dry weather will return Sunday as a ridge moves back
over the middle Ohio Valley. There will be another concern for
increased fire danger across the WV lowlands and southeast Ohio.
Afternoon minimum RH values are expected to drop to 30-40%
Sunday afternoon. We will re-evaluate the fire threat early
Sunday morning as new data comes in to see if an SPS may be
warranted.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 1230 PM Friday...

Ridging will begin to flatten and pivot east of our area at the
beginning of the period as a cold front pushes east into the Ohio
Valley. Low pressure associated with the warm frontal boundary will
bring the potential for showers/storms starting late Sunday night
into Monday and Monday night. High temperatures Monday will be in
the low to mid 80's across the lowlands and as low as the low 60's
across the mountains with high humidity as moisture plume advects
into the region from the south.

The system should provide some much needed rain for the area as we
continue to experience extreme drought. Rainfall amounts should
generally be under an inch per WPC QPF but isolated higher totals
are possible across the higher elevations to the east and any areas
that see repeated or heavier rainfall associated with thunderstorms.
There is also a very small risk for excessive rainfall, mainly along
and northwest of the Ohio River in our Ohio counties, which with our
drought conditions would seem to be merely beneficial.

SPC highlights no risk area for severe weather at this time but
there is a marginal to the west of our area that has been
matriculating eastward and could include western portions of the CWA
in the future, especially with instability trending upward (SBCAPE
1000-1500 J/kg) and increased bulk shear around 35kts for Monday per
12Z GFS and Euro so it will be something to keep an eye on as we
inch closer to Monday.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1230 PM Friday...

Low pressure and associated cold front will be approaching the area
at the beginning of this period sometime Tuesday, bringing
additional chances for some showers/storms. Forcing will be
increased with this feature and as such an increase in the potential
for showers and storms Tuesday compared to Monday. Instability
appears to also be around the same, perhaps a little higher in our
western lowlands compared to Monday, but it is still a little ways
out and any antecedent cloud cover or ongoing precipitation would
potentially hinder greater instability. Still something that should
be watched as the system approaches early this week but overall
dynamics aren't that supportive outside of some instability.

QPF for Tuesday through early Thursday seems to be trending upwards,
especially across the lowlands where the Euro now places most of the
coal fields in a swath of around 2" of rain but the GFS keeps
rainfall totals at around .5-1.25" across most of the area which
either way would provide much needed precipitation for our drought
stricken county warning area. I will note, however, that the WPC has
most of the area under a marginal risk for excessive rainfall for
Tuesday and also has us at around the .5-1.25" range, so we will
need to keep an eye on the trends as the weekend progresses but with
the ongoing extreme drought, it seems that the risk for flooding
would be minimal at best. Precipitation chances should end rapidly
from west to east by Thursday morning, but some lingering showers
are possible across the mountains. Some models indicate moisture
will continue to linger over the area through the weekend but the
probability of that seems low.

Temperatures will be a little milder after the front moves through
but still in the low 80's across the lowlands to mid 70's in the
mountains for most locations with mainly pleasant weather for
the remainder of the period through Saturday as ridging once
again builds back into the region.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
As of 109 PM Saturday...

Flight conditions remain VFR this afternoon with a cold front
slowly tracking into the area from southeast Ohio. This cold
front will produce isolated showers and thunderstorms this
afternoon into early evening, which can briefly reduce flight
conditions to IFR in any downpours.

Expect mainly VFR conditions to begin the evening, but patchy
river valley fog is expected to develop early Sunday morning,
mainly between 06-12Z. Flight conditions are expected to drop
to IFR/LIFR during this time, as noted in the latest 18Z TAF
package. Areas that recorded rainfall today will be the most
likely to see dense fog overnight. Any fog should dissipate by
13-14Z Sunday morning with VFR returning for the rest of the
day.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and location of overnight fog will
vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
IFR conditions possible Sunday morning with river valley fog in
the mountains and down into the central lowlands. Brief IFR
possible in any showers and thunderstorms Monday afternoon
through early Wednesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...28/RPY/JMC
NEAR TERM...JMC
SHORT TERM...28/RPY
LONG TERM...28/RPY
AVIATION...JMC
Hazardous weather outlook, Sep 21, 2:36 AM EST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
336 AM EDT Sat Sep 21 2024

WVZ032-040-523>526-220745-
Taylor-Barbour-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
336 AM EDT Sat Sep 21 2024

This Hazardous Weather Outlook is for portions of central,
northeast and northern West Virginia.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms will be possible this
afternoon. Main concerns with stronger storms will be damaging wind
gusts and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>031-033-034-039-515>522-220745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-McDowell-Wyoming-Upshur-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-
336 AM EDT Sat Sep 21 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Pittsburgh radar (KPBZ), 126 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tyler

When
September 21, 1:46 PM EST
Where
Tyler County, Sistersville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
39.570, -81.000

Significant roof and tree damage was observed along Riverside Drive in the town of Sistersville.

Thunderstorm Wind, Lewis

When
September 21, 4:18 PM EST
Where
Lewis County, 0.54 mi E of Emmart
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.880, -80.460

One tree was blown down on Johnathan Run Road outside of Rock Cave.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216406, 1216408.